Acetaminophen and pseudoephedrine
Name: Acetaminophen and pseudoephedrine
- Acetaminophen and pseudoephedrine drug
- Acetaminophen and pseudoephedrine used to treat
- Acetaminophen and pseudoephedrine is used to treat
- Acetaminophen and pseudoephedrine 60 mg
- Acetaminophen and pseudoephedrine oral dose
- Acetaminophen and pseudoephedrine mg
- Acetaminophen and pseudoephedrine tablet
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What other drugs will affect acetaminophen and pseudoephedrine?
Other drugs may interact with acetaminophen and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.
Uses of Acetaminophen and Pseudoephedrine
- It is used to treat nose stuffiness.
- It is used to ease pain and fever.
In pediatric patients, acetaminophen-pseudoephedrine should preferably be dosed according to body weight.
Acetaminophen / pseudoephedrine Pregnancy Warnings
Acetaminophen: Two cases of acetaminophen overdose in late pregnancy have been reported. In both cases neither the neonate nor the mother suffered hepatic toxicity. Investigations have revealed conflicting results with regards to the pharmacokinetic disposition of acetaminophen in pregnant women. One study has suggested that the oral clearance of acetaminophen is 58% higher and the elimination half-life is 28% lower in pregnant women compared to non-pregnant women. Another study has suggested that the elimination half-life is not different in patients who are pregnant. That study also suggested that the volume of distribution of acetaminophen may be higher in pregnant women. One study has suggested that acetaminophen in typical oral doses may result in a reduced production of prostacyclin in pregnant women. That study has also suggested that acetaminophen does not affect thromboxane production. Pseudoephedrine: A case-controlled surveillance study reported an elevated relative risk (3.2) associated with first-trimester pseudoephedrine use in 76 cases of gastroschisis. Relative risks for other drugs were 1.6 for salicylates, 1.7 for acetaminophen, 1.3 for ibuprofen, and 1.5 for phenylpropanolamine (not significant). The authors hypothesized vascular disruption was the etiology of gastroschisis. A second group of 416 infants with heterogeneous defects suspected to have a vascular etiology was studied. There was no increased risk associated with salicylates, ibuprofen, pseudoephedrine, phenylpropanolamine and other decongestants. These data require independent confirmation. In a review of 229,101 deliveries to Michigan Medicaid patients, 940 first-trimester exposures to pseudoephedrine and 1919 exposures anytime during pregnancy were recorded. A total of 37 birth defects were reported with first-trimester exposure (40 expected) and included (observed/expected) 3/9 cardiovascular defects, 2 oral clefts, and 3/2 polydactyly. These researchers reviewed nine cases of abdominal wall defects in the 1980-1983 Medicaid data compared to 3752 pseudoephedrine-exposed pregnancies, providing a relative risk of 1.8. Seven of the nine cases had been exposed to pseudoephedrine and of these only one case was a surgically treated abdominal wall defect. (written communication, Franz Rosa, MD, Food and Drug Administration, 1994 The Collaborative Perinatal Project monitored 50,282 mother-child pairs. Only 39 first-trimester exposures to pseudoephedrine were recorded, with one birth defect observed. For use anytime during pregnancy, 194 exposures were recorded with 3 birth defects observed (3.22 expected). The effect of pseudoephedrine on uterine and fetal blood flow was studied in 12 healthy pregnant women between 26 and 40 weeks gestation. Following a single 60 mg dose of pseudoephedrine, no significant effects was seen on fetal heart rate, uterine blood flow, or fetal aortic blood flow.
Acetaminophen has not been formally assigned to a pregnancy category. It is routinely used for short-term pain relief and as an antipyretic in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Acetaminophen should only be given during pregnancy when need has been clearly established. Pseudoephedrine has not been officially assigned to a pregnancy category. There are no controlled data in human pregnancy. Based on available data, pseudoephedrine is not thought to be teratogenic. Pseudoephedrine should only be used during pregnancy if benefit outweighs the risk to the fetus.
(a seet a MIN oh fen & soo doe e FED rin)
Sinus congestion/headache: Oral: 2 tablets every 4 to 6 hours as needed (maximum: 8 tablets [acetaminophen 2,600 mg/pseudoephedrine 240 mg] per day).
See individual agents.